What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 9, 6:16 PM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 9, 6:16 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
616 PM CST Thu Mar 9 2017
.AVIATION...
Scattered showers and thunderstorms will move through the Austin and
San Antonio areas during the next few hours. Don't expect any storms
to affect flying category, but lightning may be an issue at AUS. Have
left the rest of the forecast alone for now as it looks good.
&&
.PREV DISCUSSION... /ISSUED 356 PM CST Thu Mar 9 2017/
SHORT TERM (Tonight through Friday Night)...
Temperatures have warmed up rather nicely into the mid 70s to lower
80s across the region given a few brief breaks in the clouds. These
warm temperatures combined with a moisture surge from the south
helped the cap erode, allowing showers and thunderstorms to develop
mainly along and southeast of Interstate 35 as anticipated though
perhaps an hour or so earlier than expected. Hi-res models including
the HRRR are finally beginning to catch on to a bit more widespread
coverage of these cells, so the coverage of showers and thunderstorms
has been expanded for this afternoon and early evening with POPs
raised an additional 10 percent. CAPE values are a little higher than
expected up to 2500 J/kg over the Coastal Plains where temperatures
warmed up into the lower 80s, but shear remains weak below 15-20
knots. Thus, although these storms may pulse to produce some small
hail and gusty winds to 40-50 mph supported by midlevel lapse rates
of 6-7 deg/C and DCAPE values around 700-1000 J/kg, storms should not
be organized enough to produce more than perhaps one rogue pulse
severe storm (if that). Showers and thunderstorms should end by 8-9
pm if not earlier given the lack of surface forcing or strong upper
level support as the atmosphere stabilizes after sunset. This should
keep rain chances limited to weak showers along and north of the
Escarpment towards daybreak with patchy to widespread fog over most
of the region aside from the Rio Grande Plains after Midnight as
temperatures cool to their dew points in the mid 60s with weak winds.
Fog should lift by mid-morning with low clouds persisting into the
early afternoon hours before breaks in the clouds help temperatures
warm up into the mid 70s to lower 80s similar to today. Convective
coverage should generally be higher than tomorrow as a back door cold
front approaches the region from the northeast and a weak shortwave
moves into the Rio Grande Plains ahead of a much broader longwave
trough axis southwest of Baja California. Considering isolated to
scattered showers should also develop with an afternoon moisture
surge tomorrow as well similar to today, most of the region has been
blanketed with 40-50 percent POPs due to all of these features. The
weak upper level feature over western parts of the CWA interacting
with wherever the surface boundary ends up should continue to support
at least isolated, if not scattered showers and thunderstorms well
into the evening hours before decreasing overnight. The effects of
this weak front and evaporative cooling should allow lows to be a few
degrees cooler in the lower 60s for Friday night.
LONG TERM (Saturday through Thursday)...
The high temperature and convective forecast for Saturday remains a
bit tricky as it is still difficult to tell how strong and how far
south this back door front will get and how much rainfall will be
ongoing Saturday morning. Nevertheless, PVA associated with the broad
upper level trough that will be approaching from our southwest should
at least encourage scattered to widespread showers with at least
isolated to scattered thunderstorms with greater coverage and more
intense rainfall over our southern areas and South Texas. Shear will
begin to increase towards 25-30 knots by Saturday afternoon and
evening as the cold front approaches to help trigger one final round
of more organized showers and thunderstorms into early Sunday, but
severe storms are still not expected. Rainfall amounts through Sunday
morning should average around one inch, though there will be spots
that have a few heavy downpours that allow them to get 2-3 inches
while others may get less than a half inch.
Drier conditions should filter in behind the front on Sunday with
northerly 15-20 mph winds and temperatures only climbing into the
lower to mid 60s (and perhaps lower if GFS MOS trends are to be
believed). A weak reinforcing front associated with a shortwave
moving through the Midwest will help keep northerly winds in place
and temperatures closer to normal before southerly flow returns late
Tuesday into Wednesday with temperatures warming back above normal
with highs in the 70s and lows in the 50s. A weak front associated
with a shortwave digging quickly into Texas may cause a slight chance
of rain next Thursday. Otherwise, drier and slightly warmer than
normal conditions should continue through most of next week with
northwest flow aloft as both the ECMWF and GFS build a ridge behind
this shortwave that becomes centered over Texas by next weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 66 79 63 76 50 / 30 50 40 40 50
Austin Bergstrom Intl Airport 65 79 63 75 50 / 30 50 40 40 50
New Braunfels Muni Airport 66 78 63 75 52 / 40 50 40 40 50
Burnet Muni Airport 63 75 60 73 46 / 20 40 40 40 50
Del Rio Intl Airport 65 80 62 79 56 / 20 40 30 20 40
Georgetown Muni Airport 66 77 61 75 47 / 20 40 40 40 50
Hondo Muni Airport 65 80 63 77 54 / 30 50 40 30 40
San Marcos Muni Airport 66 79 63 75 51 / 40 50 40 40 50
La Grange - Fayette Regional 67 79 64 74 52 / 50 50 40 60 50
San Antonio Intl Airport 67 79 63 75 54 / 40 50 40 40 50
Stinson Muni Airport 67 78 64 75 55 / 40 50 40 40 40
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...05
Synoptic/Grids...Allen
Public Service/Data Collection...33
Hazardous weather outlook, Mar 9, 3:39 AM CST, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
339 AM CST Thu Mar 9 2017
TXZ171>173-183>194-202>209-217>225-228-101000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
339 AM CST Thu Mar 9 2017
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 9, 4:38 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
438 PM CST THU MAR 9 2017
TXZ193-208-092330-
Caldwell TX-Bastrop TX-
438 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALDWELL AND SOUTHWESTERN
BASTROP COUNTIES UNTIL 530 PM CST...
At 437 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Lockhart, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lockhart, Mustang Ridge, Cedar Creek, Wyldwood, Upton, Rockne,
Tilmon, Watterson, Red Rock, McMahan, Lytton Springs, Dale, St John
Colony, Bateman and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2976 9747 2987 9772 3009 9762 3017 9754
3001 9725
TIME...MOT...LOC 2237Z 198DEG 22KT 2987 9754
ALLENSpecial weather statement, Mar 9, 4:45 PM CST, 3 hours before
Special Weather Statement
National Weather Service Austin/San Antonio TX
445 PM CST THU MAR 9 2017
TXZ220-221-092330-
Atascosa TX-Wilson TX-
445 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA AND
SOUTHWESTERN WILSON COUNTIES UNTIL 530 PM CST...
At 444 PM CST, Doppler radar was tracking a strong thunderstorm near
Campbellton, moving north at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Campbellton, Coughran, McCoy and Graytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2874 9823 2875 9844 2908 9844 2907 9817
TIME...MOT...LOC 2244Z 183DEG 24KT 2882 9833
Special weather statement, Mar 9, 5:08 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
508 PM CST THU MAR 9 2017
TXZ205-100000-
Bexar TX-
508 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEXAR COUNTY UNTIL
600 PM CST...
At 507 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Elmendorf, or 9 miles south of Stinson Municipal
Airport, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Stinson Municipal Airport, Elmendorf, Calaveras Lake,
Brooks City Base, Mitchell Lake, Losoya, Southton, Buena Vista,
Thelma, Braunig Lake and Sayers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2912 9844 2916 9855 2940 9851 2937 9826
2924 9830 2912 9840
TIME...MOT...LOC 2307Z 189DEG 18KT 2921 9844Special weather statement, Mar 9, 5:20 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
520 PM CST THU MAR 9 2017
TXZ207-221-100000-
Guadalupe TX-Wilson TX-
520 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GUADALUPE AND NORTH
CENTRAL WILSON COUNTIES UNTIL 600 PM CST...
At 520 PM CST, Doppler radar was tracking a strong thunderstorm near
La Vernia, or 11 miles north of Stockdale, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
New Braunfels, Seguin, La Vernia, New Berlin, McQueeney, Geronimo,
Kingsbury, Nolte, Zipp, and New Braunfels Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2929 9794 2934 9813 2970 9805 2961 9776
TIME...MOT...LOC 2320Z 198DEG 15KT 2939 9801
Special weather statement, Mar 9, 5:36 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CST THU MAR 9 2017
TXZ191-100015-
Hays TX-
536 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAYS COUNTY UNTIL 615 PM
CST...
At 535 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodcreek, or near Wimberley, moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wimberley, Dripping Springs, Woodcreek, Bear Creek, Driftwood, Shady
Hollow, Hays, Mount Gainor, and Hays City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3019 9793 3013 9786 2995 9797 3001 9817
3024 9812
TIME...MOT...LOC 2335Z 197DEG 14KT 3005 9805Special weather statement, Mar 9, 5:58 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
558 PM CST THU MAR 9 2017
TXZ218-219-100045-
Frio TX-Zavala TX-
558 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAVALA AND
NORTHWESTERN FRIO COUNTIES UNTIL 645 PM CST...
At 558 PM CST, Doppler radar was tracking a strong thunderstorm near
Batesville. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Batesville, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2892 9968 2909 9943 2909 9934 2890 9922
2877 9957
TIME...MOT...LOC 2358Z 250DEG 0KT 2888 9957